Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



Relative distance—an error measure in round-off error analysis

Author: Abraham Ziv
Journal: Math. Comp. 39 (1982), 563-569
MSC: Primary 65G05
MathSciNet review: 669649
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Olver (SIAM J. Numer. Anal., v. 15, 1978, pp. 368-393) suggested relative precision as an attractive substitute for relative error in round-off error analysis. He remarked that in certain respects the error measure $d(\bar x,x) = \min \{ \alpha |1 - \alpha \leqslant x/\bar x \leqslant 1/(1 - \alpha )\}$, $\bar x \ne 0$, $x/\bar x > 0$ is even more favorable, through it seems to be inferior because of two drawbacks which are not shared by relative precision: (i) the inequality $d({\bar x^k},{x^k}) \leqslant |k|d(\bar x,x)$ is not true for $0 < |k| < 1$. (ii) $d(\bar x,x)$ is not defined for complex $\bar x,x$. In this paper the definition of $d( \cdot , \cdot )$ is replaced by $d(\bar x,x) = |\bar x - x|/\max \{ |\bar x|,|x|\}$. This definition is equivalent to the first in case $\bar x \ne 0$, $x/\bar x > 0$, and is free of (ii). The inequality $d({\bar x^k},{x^k}) \leqslant |k|d(\bar x,x)$ is replaced by the more universally valid inequality $d({\bar x^k},{x^k}) \leqslant |k|d(\bar x,x)/(1 - \delta ),\delta = \max \{ d(\bar x,x),|k|d(\bar x,x)\}$. The favorable properties of $d( \cdot , \cdot )$ are preserved in the complex case. Moreover, its definition may be generalized to linear normed spaces by $d(\bar x,x) = \left \| {\bar x - x} \right \|/\max \{ \left \| {\bar x} \right \|,\left \| x \right \|\}$. Its properties in such spaces raise the possibility that with further investigation it might become the basis for error analysis in some vector, matrix, and function spaces.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65G05

Retrieve articles in all journals with MSC: 65G05

Additional Information

Keywords: Relative error, round-off error analysis, metric
Article copyright: © Copyright 1982 American Mathematical Society